Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 8, 2016Bent County, Kiowa County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 8, 2016, 7:00 PM MDT for Bent County, Kiowa County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 7:00 PM MDT (01:00 UTC)
Expired
Aug 8, 2016, 7:45 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO

Counties Bent County, CO, Kiowa County, CO

The radar

The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3333 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS85 KPUB 090100
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
700 PM MDT MON AUG 8 2016
 
COZ095>098-090145-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN KIOWA COUNTY CO-
WESTERN KIOWA COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
700 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS...CENTRAL KIOWA
AND BENT COUNTIES UNTIL 745 PM MDT...

AT 700 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES WEST OF EADS TO 13 MILES SOUTH OF LAS
ANIMAS. MOVEMENT WAS EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAMAR...EADS...WILEY...JOHN MARTIN RESERVOIR...
SWEETWATER RESERVOIR...QUEENS RESERVOIR...NEEGRONDA RESERVOIR...
NEEOSHE RESERVOIR...BRANDON...MCCLAVE...CHIVINGTON...
HASTY AND CADDOA.

LAT...LON 3767 10248 3766 10329 3861 10291 3861 10263
      3860 10240
TIME...MOT...LOC 0100Z 285DEG 30KT 3850 10292 3787 10322 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:40 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 8, 2:40 PM MDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
240 PM MDT MON AUG 8 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 237 PM MDT Mon Aug 8 2016

...Fewer storms on Tuesday...

Currently...Storms are beginning to move off the mountains this
afternoon, and will continue moving eastward across the I-25 corridor
and Plains through the early evening. With rather light flow
aloft...only 5-10 knots in the mid levels...movement will be slow
and some localized heavy rainfall with the threat of flooding will
be the main concern through this evening. Burn scars and areas that
have received recent heavy rain will be at particular risk. So far,
storms have been moving along and not particularly strong, but we
have seen some decent rain rates in a few storms.

Should see convection die off after sunset, with a few lingering
storms possible this evening before gradual clearing overnight.
Should be another mild night but barring a shift in convection,
should stay free of low clouds or showers.

On Tuesday, Southwest flow aloft increases a bit and this should help
dry things out. Will have enough residual moisture to ensure a
few afternoon and evening storms but most of the storms should
stay over the higher trrn with only ISOLD cells possible for the
Plains by late afternoon into the evening. Drier conditions and
increasing temps aloft should allow afternoon highs to rise into
the mid 90s for the Plains, while the mts stay in the comfortable
70s. Looks like a fairly typical August day. Rose

.LONG TERM...(Tuesday night through Monday)
Issued at 237 PM MDT Mon Aug 8 2016

Mid Range AFD Portion

Tuesday night-Wednesday...

An upper level trough positioned across the Pacific Northwest is
expected to slowly move across the Northern Tier through Thursday,
keeping southwest flow aloft across Colorado. An area of subtropical
moisture associated with Tropical Storm Javier will surge into
Colorado Wednesday. PWAT values are expected to climb between 1-1.5"
across central and southern CO, allowing for an uptick in shower and
thunderstorm activity across the higher terrain. Across the plains,
a deepening boundary layer will allow for W-SW winds aloft to mix
down to the surface. A relatively thin layer of deeper moisture near
the surface across the plains is expected to mix out, with dewpoints
dropping into the upper-40s to lower-50s by the afternoon. An
increase in SW flow aloft will allow for 0-6 km bulk shear vectors
to reach 35-40 knots, but with limited moisture across the plains,
CAPE values will be generally less than 500 J/KG, limiting the
severe weather threat. Flash flooding will continue to be a threat
across burn scars, urban areas, and in areas which have received
heavy rainfall in the past few days as storms continue to be slow
movers.

Wednesday-Thursday...

With continued SW flow expected, Td values will remain relatively
low across the plains once again. Lower CAPE values will continue to
limit the severe with threat, as bulk shear vectors will once again
be in the 40 knot range. With monsoon moisture still in place,
scattered to numerous showers and thunderstorms can be expected
across the higher terrain. Isolated to scattered showers and
thunderstorms are expected across the plains during the afternoon to
early evening hours. Slow moving storms capable of producing flash
flooding will continue to be the primary concern. ~Lukinbeal

Extended Forecast...An upper trof will move across CO Thursday
night and Friday...sending a cold front through the southeast
plains. This should bring more active weather back into the
southeast plains. Flow aloft will shift around from the NW on the
back side of the system while low level flow behind the front
shifts out of the east and advects 50+ dew points back into the
southeast mountains and plains. This will increase deep layer
shears which could spell an increase in strong to marginally
severe thunderstorms for the southeast mountains and plains both
days. There is still some question as to how much low level
moisture will advect back westward and the resultant CAPES...which
could end up limiting storm strengths. For now...Friday and
Saturday will carry scattered pops for the mountains and plains.
Atmosphere dries out some for Sunday into early next week...which
should bring an overall decrease in thunderstorm chances. -KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 237 PM MDT Mon Aug 8 2016

No change to the AVN forecast...which is on track for VFR conditions
and generally light winds. Storms will move eastward into the Plains
and clear the I-25 corridor by 01-03Z. Cannot rule out an ISOLD
storm lingering into the evening, particularly over El Paso
Cty...but the probability of any TS affecting the TAFs in late
evening or overnight is low enough to preclude mention in the TAFs.
On Tuesday, storms will be less frequent and weaker, confined to
mainly the higher terrain. Rose

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...ROSE
LONG TERM...AL/KT
AVIATION...ROSE
Hazardous weather outlook, Aug 8, 11:31 AM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1131 AM MDT MON AUG 8 2016

COZ058>089-093>099-091745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1131 AM MDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE TODAY. STORMS DEVELOPING OVER THE MOUNTAINS WILL MOVE
EAST INTO THE INTERSTATE 25 CORRIDOR THIS AFTERNOON. THE STORMS
WILL THEN MOVE EASTWARD ACROSS THE PLAINS THIS EVENING BEFORE
DISSIPATING LATE TONIGHT.

FLASH FLOODING WILL BE POSSIBLE TODAY. THE BEST CHANCE OF FLASH
FLOODING WILL BE OVER BURN SCARS, URBAN AREAS AND AREAS WHICH HAVE
RECEIVED HEAVY RAIN OVER THE LAST COUPLE OF DAYS.

ONE OR TWO OF THE STORMS OVER THE PLAINS COULD BECOME STRONG,
PRODUCING WIND GUSTS UP TO 50 MPH ALONG WITH HAIL UP TO THE SIZE
OF DIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY, THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND
EVENING STORMS MAINLY OVER THE MOUNTAINS. PRIMARY STORM THREATS
WILL BE LIGHTNING AND GUSTY WINDS.

WEDNESDAY, MOISTURE AHEAD OF SUBTROPICAL STORM JAVIER WILL BE
EJECTED NORTH ACROSS COLORADO. THIS WILL BRING AN INCREASED
CHANCE OF AFTERNOON AND EVENING STORMS, MAINLY TO THE MOUNTAINS.
IN ADDITION TO LIGHTNING AND GUSTY WINDS, LOCALLY HEAVY RAIN AND
FLASH FLOODING WILL BECOME CONCERNS.

THURSDAY THROUGH SATURDAY, AN UPPER LEVEL DISTURBANCE AND LOW
LEVEL UPSLOPE FLOW WILL BRING A CHANCE OF AFTERNOON AND EVENING
STORMS TO THE REGION EACH DAY, ESPECIALLY ACROSS THE EASTERN
MOUNTAINS AND PLAINS.

BY SUNDAY, THE AIRMASS OVER COLORADO WILL START TO WARM AND DRY
AS UPPER HIGH PRESSURE REBUILDS OVER THE REGION. THIS WILL RESULT
IN THUNDERSTORM CHANCES DECREASING AND RETREATING MAINLY TO THE
MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS ALL OF SOUTHERN COLORADO TODAY AND TONIGHT.

44/44

In the hours before

Local storm report, Aug 8, 4:18 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
418 PM MDT MON AUG 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             6 S ELLICOTT            38.75N 104.38W
08/08/2016  M0.75 INCH       EL PASO            CO   PUBLIC

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Aug 8, 4:31 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
431 PM MDT MON AUG 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       4 S SPANISH PEAKS       37.32N 104.96W
08/08/2016  M1.18 INCH       LAS ANIMAS         CO   CO-OP OBSERVER

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Special weather statement, Aug 8, 4:55 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
455 PM MDT MON AUG 8 2016

COZ086-082345-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
455 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PUEBLO COUNTY UNTIL
545 PM MDT...

AT 455 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BLENDE...OR 9 MILES EAST OF PUEBLO...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AVONDALE AND PUEBLO DEPOT.

LAT...LON 3820 10459 3832 10442 3818 10419 3802 10443
TIME...MOT...LOC 2255Z 317DEG 5KT 3821 10445

EP
Special weather statement, Aug 8, 6:07 PM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
607 PM MDT MON AUG 8 2016

COZ089-095-090045-
CROWLEY COUNTY CO-WESTERN KIOWA COUNTY CO-
607 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA AND
NORTHEASTERN CROWLEY COUNTIES UNTIL 645 PM MDT...

AT 607 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF WILD HORSE POINT...OR 29 MILES NORTH OF LA JUNTA...
MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARLINGTON.

LAT...LON 3829 10316 3831 10366 3849 10367 3853 10342
      3853 10318
TIME...MOT...LOC 0007Z 267DEG 17KT 3841 10358

EP
Special weather statement, Aug 8, 6:29 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
629 PM MDT MON AUG 8 2016

COZ093-095>097-090115-
LA JUNTA VICINITY/OTERO COUNTY CO-EASTERN KIOWA COUNTY CO-
WESTERN KIOWA COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
629 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIOWA...SOUTHEASTERN
OTERO AND BENT COUNTIES UNTIL 715 PM MDT...

AT 629 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM ARLINGTON TO NEAR NORTH LA JUNTA. MOVEMENT WAS
EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA JUNTA...LAS ANIMAS...JOHN MARTIN RESERVOIR...
NEEGRONDA RESERVOIR...MCCLAVE...HIGBEE...BLUE LAKE...HASTY...
ARLINGTON...CADDOA AND FORT LYON.

LAT...LON 3833 10271 3765 10311 3769 10368 3842 10329
TIME...MOT...LOC 0029Z 292DEG 32KT 3834 10332 3793 10344

EP
Special weather statement, Aug 8, 7:00 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
700 PM MDT MON AUG 8 2016

COZ095>098-090145-
LAMAR VICINITY/PROWERS COUNTY CO-EASTERN KIOWA COUNTY CO-
WESTERN KIOWA COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
700 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PROWERS...CENTRAL KIOWA
AND BENT COUNTIES UNTIL 745 PM MDT...

AT 700 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES WEST OF EADS TO 13 MILES SOUTH OF LAS
ANIMAS. MOVEMENT WAS EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAMAR...EADS...WILEY...JOHN MARTIN RESERVOIR...
SWEETWATER RESERVOIR...QUEENS RESERVOIR...NEEGRONDA RESERVOIR...
NEEOSHE RESERVOIR...BRANDON...MCCLAVE...CHIVINGTON...
HASTY AND CADDOA.

LAT...LON 3767 10248 3766 10329 3861 10291 3861 10263
      3860 10240
TIME...MOT...LOC 0100Z 285DEG 30KT 3850 10292 3787 10322

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:07 PM MDTSpecial Weather StatementPUBCrowley38 min
Aug 8, 6:29 PM MDTSpecial Weather StatementPUBBent46 min
Aug 8, 7:34 PM MDTSpecial Weather StatementPUBProwers41 min
Aug 8, 8:27 PM MDTSpecial Weather StatementPUBBaca, Prowers48 min
Aug 9, 1:32 PM MDTSpecial Weather StatementPUBSaguache43 min
Aug 9, 3:36 PM MDTSpecial Weather StatementPUBLake39 min
Aug 9, 3:52 PM MDTAreal Flood AdvisoryPUBLake113 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.